MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE
Model Number 48345B-01
Medical Device Problem Code Misfire (2532)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Unspecified Tissue Injury (4559)
Date of Event 12/27/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the current information provided, the cause of the intra-operative complication can be possibly traced to mishandling/misuse.Intuitive surgical, inc.(isi) has received the blue sureform 45 reload associated with this complaint and completed investigations.The reload was found to have the knife exposed within the knife track.Common causes of an exposed blade are typically attributed to mishandling/misuse.The stapler instrument involved with the firing failure was not returned.The blade was found to be lodged within the cartridge causing cartridge damage.No pieces were found to be missing.The reload blade was removed from the cartridge and inspected.The blade exhibited mechanical indentations.The root cause of the cartridge damage and blade damage is typically attributed to mishandling/misuse.A follow-up mdr will be submitted if additional information is obtained.An advanced instrument log review was performed for this procedure by an isi advanced failure analysis engineer (fae).Per the fae, the logs show a sureform 45 stapler instrument was installed on the system 4 times and failed to engage 1 time on the 3rd install attempt.The other 3 install attempts were successful and the user fired 3 blue reloads.On each of the 3 successful installs, there was one completed clamp, followed by a firing with no pauses for compression.There were no incomplete clamp attempts, incomplete unclamps, or firing failures for this instrument.There were no other stapler related errors in the logs.This complaint is being reported due to the following conclusion: during a da vinci-assisted distal gastrectomy procedure, there was a tissue push incident involving a blue reload during the third stapler fire.Bleeding from the cut surface was seen which required suturing.A third-party stapler was subsequently used to cut the target tissue.
 
Event or Problem Description
It was reported that during a da vinci-assisted distal gastrectomy procedure, an error occurred while using the sureform 45 stapler instrument with a blue sureform 45 reload.The issue occurred with the third stapler fire, during the gastric reconstruction when performing the closure of the common foramen of the stomach.It was observed that the tissue being clamped was coming up toward the distal end of the stapler.There was no tension but bunching of the tissue was observed during stapling.The stapler jaws did not involve the opening or releasing during the firing sequence.The stapling issue did not generate any error messages.The surgeon did not know whether he had fired over an existing staple line.Bleeding was observed from the closed common foramen area.The amount of bleeding was very small in quantity.No blood transfusion was administered.The surgeon performed additional suturing to control the bleeding.A third-party stapler was used to cut the target tissue subsequently.The instrument and reload had been inspected prior to use with no damage or abnormalities found.The procedure was completed robotically.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16284873
Report Number2955842-2023-10468
Device Sequence Number11982210
Product Code GDW
UDI-Device Identifier10886874117085
UDI-Public(01)10886874117085(10)T90220217
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 01/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345B-01
Device Catalogue Number48345B
Device Lot NumberT90220217
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/05/2023
Initial Report FDA Received Date02/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown